Thunderstorm Wind, Perkins
- When
- July 25, 8:15 PM MST
- Where
- Perkins County, 4.59 mi SE of Brandon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -101.830
Strong winds overturned several irrigation pivots.
Two compact quasi-linear systems moved east across the Sandhills during the late evening and early overnight hours. Up to 70 mph winds were reported in Thomas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Two compact quasi-linear systems moved east across the Sandhills during the late evening and early overnight hours. Up to 70 mph winds were reported in Thomas County. Another cluster of supercells impacted far southwest Nebraska, toppling irrigation pivots in Perkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 5:55 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 755 PM CDT Tue Jul 25 2017 .UPDATE... Issued at 749 PM CDT Tue Jul 25 2017 Weather conditions have relaxed. The Heat Advisory and Red Flag Warning can be allowed to expire at 8 pm CDT. && .SHORT TERM...(This evening through Wednesday) Issued at 251 PM CDT Tue Jul 25 2017 A cold front will make it's way south into northwest Nebraska this evening, with the front through most of the forecast area of western and north central Nebraska by Wednesday morning. Several factors point toward a decent chance for thunderstorms tonight as the front crosses. 1) Moisture continues to increase this afternoon, with precipitable water values rising to over 1.5 inches prior to convective development. 2) Strong CAPE has developed across most of the area and will linger into this evening. 3) Mid level warm air advection and a 40kt southerly low level jet will help maintain convection through most of tonight. Limiting factor for severe storms late this afternoon and early evening will be the lack of the stronger winds aloft, but a speed max will cross the area mid to late evening tonight, and mid level winds will increase to around 40kt or so. This will likely aid in convection continuing through the night into the first half of Wednesday. Many areas of western and north central Nebraska are of course very dry, nevertheless some training of storms is possible as the front will be slow moving. This could lead to some locally heavy rain amounts, but flooding is unlikely due to the dry conditions. Cloudy skies and scattered showers will linger through Wednesday morning. Some sunbreaks should develop by afternoon as the mid levels dry out some. The big story will be the much cooler temperatures Wednesday, with highs in the lower to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 251 PM CDT Tue Jul 25 2017 Western CONUS ridge will be in process of building Wednesday into Wednesday night and will extend from the Four Corners region- Southern Plains into the western Canadian Prairies at the start of the period. The ridge will continue to build through Friday, though anchored more over the Four Corners region into the Norther Plains as it retrogrades westward. Dry conditions are anticipated Thursday-Thursday night as surface high pressure moves into the Upper Midwest with a surface ridge extending south into the Central Plains by Thursday afternoon. Thereafter, next chance for precipitation is Friday afternoon-Friday night with isolated- scattered showers and thunderstorms possible as an embedded shortwave trough moves through. Highs are anticipated to be near seasonal normal values both Thursday and Friday. The upper level ridge will continue to build across the western CONUS, over the northern Intermountain West and Great Basin, this weekend and Monday. In general, a slight warming trend is anticipated into the new work week with temperatures returning into the upper 80s/around 90 Sunday and Monday. The western CONUS ridge looks likely then to persist through early next week/through Tuesday. Isolated/slight chances PoPs exist for showers and thunderstorms Saturday and Sunday, mainly in the afternoon and evening. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Jul 25 2017 Thunderstorms across Nrn Nebraska are expected to spread east tonight and possible build south to around Nebraska highway 2. A strong thermal ridge, 15C, at 700mb will effectively cap thunderstorm development south of highway 2. Isolated storms may form along and south of I-80. Storm activity is expected to continue Wednesday morning east of highway 83 and north of highway 2. This activity should exit Ncntl Nebraska 18z-20z Wednesday. MVFR cigs are expected along and west of highway 83/north of highway 2 Wednesday morning. VFR cigs are expected in this region after 18z. && .FIRE WEATHER... Issued at 251 PM CDT Tue Jul 25 2017 Relative humidity currently around 20 to 35 percent across the Red Flag warning area with winds mainly to 20 mph. A Red Flag Warning is in place for this condition with no changes made at this time. Winds expected to see a slight increase, with gusts to 25 MPH, this afternoon. Also, thunderstorms anticipated across northwest and northern NEB. Thus critical fire weather conditions are expected late this afternoon and early this evening. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...CDC SHORT TERM...Taylor LONG TERM...ET AVIATION...CDC
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 755 PM CDT Tue Jul 25 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-270100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 755 PM CDT Tue Jul 25 2017 /655 PM MDT Tue Jul 25 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms are possible tonight as a cold front advances through western and north central Nebraska. Isolated to scattered severe thunderstorms will be possible with damaging wind gusts and large hail the main hazards. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday from southwest Nebraska into north central Nebraska. However, no strong or severe thunderstorms are anticipated at this time. Friday and beyond, while thunderstorms are possible at this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT TUE JUL 25 2017
NEZ006-007-009-260130-
Rock NE-Keya Paha NE-Boyd NE-
744 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES
UNTIL 830 PM CDT...
At 744 PM CDT, Doppler radar was tracking strong thunderstorms from
8 miles east of Wewela to near Springview.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Springview, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Mills, Brocksburg and Meadville.
This includes the following highways...
Highway 183 between mile markers 208 and 225.
Highway 12 near mile marker 40, and between mile markers 45 and 87.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4299 9911 4263 9939 4269 9968 4273 9968
4273 9972 4275 9986 4300 9990 4300 9920
TIME...MOT...LOC 0044Z 287DEG 22KT 4299 9960 4276 9982
CDCSpecial Weather Statement
National Weather Service North Platte NE
816 PM CDT TUE JUL 25 2017
NEZ008-260200-
Brown NE-
816 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...CENTRAL BROWN
AND SOUTHERN KEYA PAHA COUNTIES UNTIL 900 PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnstown, or 14 miles west of Ainsworth, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ainsworth, Long Pine, Johnstown, Keller Park State Recreation Area,
Hofeld Lake, Pine Glen State Wildlife Refuge, Antelope Peak, Moon
Lake and Jones Lake.
This includes the following highways...
Highway 183 between mile markers 194 and 206.
Highway 20 between mile markers 225 and 251.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4273 9968 4230 9969 4237 10017 4243 10017
4244 10019 4270 10018
TIME...MOT...LOC 0116Z 263DEG 21KT 4255 10014
CDCSpecial Weather Statement
National Weather Service North Platte NE
845 PM CDT TUE JUL 25 2017
NEZ006-009-260230-
Rock NE-Keya Paha NE-
845 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN AND KEYA PAHA COUNTIES UNTIL 930 PM CDT...
At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to 7 miles southwest of Springview.
Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Springview, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Mills, Brocksburg and Meadville.
This includes the following highways...
Highway 183 between mile markers 208 and 224.
Highway 12 between mile markers 39 and 81.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4271 9927 4272 9968 4273 9968 4273 9972
4274 9980 4276 9984 4275 9985 4277 9986
4278 9995 4298 9986 4300 9947 4300 9926
TIME...MOT...LOC 0145Z 301DEG 28KT 4298 9974 4273 9984
CDCSpecial Weather Statement
National Weather Service North Platte NE
919 PM CDT TUE JUL 25 2017
NEZ006-007-009-010-260300-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
919 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROCK...EASTERN BROWN...WESTERN
HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES UNTIL 1000 PM
CDT...
At 918 PM CDT, Doppler radar was tracking strong thunderstorms from
11 miles southwest of Herrick to 13 miles north of Rose. Movement
was east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bassett, Atkinson, Stuart, Newport, Naper, Dustin, Nets Peak,
Sybrant, Twin Lakes State Wildlife Management Area, Mariaville, Pony
Lake, Mills and Brocksburg.
This includes the following highways...
Highway 183 between mile markers 161 and 182.
Highway 20 between mile markers 255 and 289.
Highway 12 between mile markers 63 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4216 9905 4229 9966 4244 9967 4299 9950
4300 9943 4300 9888
TIME...MOT...LOC 0218Z 270DEG 25KT 4299 9934 4237 9955
CDCSpecial Weather Statement
National Weather Service North Platte NE
842 PM MDT TUE JUL 25 2017
NEZ058-069-260330-
Chase NE-Perkins NE-
842 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS AND CHASE
COUNTIES UNTIL 930 PM MDT...
At 842 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Madrid to 14 miles south of
Lamar. Movement was east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Imperial, Grant, Madrid, Elsie, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Chase, Center Dam Campground, Wild
Horse Spring, Wanamaker State Wildfire Management Area, Area A
Campground and Church Grove Campground.
This includes Highway 61 between mile markers 26 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4040 10205 4098 10174 4098 10127 4038 10144
4035 10168 4035 10205
TIME...MOT...LOC 0242Z 276DEG 15KT 4097 10156 4037 10204
CDCSpecial Weather Statement
National Weather Service North Platte NE
1004 PM CDT TUE JUL 25 2017
NEZ007-010-260345-
Holt NE-Boyd NE-
1004 PM CDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT AND BOYD COUNTIES
UNTIL 1045 PM CDT...
At 1003 PM CDT, Doppler radar was tracking strong thunderstorms from
near Gross to 13 miles north of O'Neill to 7 miles southwest of
Atkinson. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
O'neill, Spencer, O'Neill, Atkinson, Ewing, Lynch, Page, Gross,
Inman, Bristow, Emmet, Monowi, Scottville, Redbird State Wildlife
Management Area, Opportunity, Spencer Dam, Dorsey, Midway, Parshall
Bridge State Wildlife Management Area and Anncar.
This includes the following highways...
Highway 20 between mile markers 285 and 328.
Highway 281 between mile markers 172 and 223.
Highway 12 between mile markers 109 and 135.
LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
4278 9830 4259 9831 4217 9830 4244 9913
4300 9878 4300 9850
TIME...MOT...LOC 0303Z 263DEG 34KT 4299 9866 4265 9871 4244 9906
CDCThe Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
4 thunderstorm wind. Local standard time, as filed.
Strong winds overturned several irrigation pivots.
Public estimated 60 mph wind gusts north of Brewster.
A cooperative observer estimated 60 mph winds in Burwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705486, 705487, 705489, 705490.